H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Contrast-Induced Transient Neurological Symptoms Following Percutaneous Coronary Intervention: A Case Report

Aishah Albakr, Noman Ishaque, Danah Aljaafari, Sabah N. Sairafi

(Department of Neurology, College of Medicine, Imam Abdulrahman Bin Faisal University, Dammam, Saudi Arabia)

Am J Case Rep 2020; 21:e926956

DOI: 10.12659/AJCR.926956


BACKGROUND: Transient neurological symptoms after a percutaneous coronary intervention (PCI) are not uncommon manifestations. In clinical practice, the development of these symptoms might be a warning sign for PCI-related ischemic or hemorrhagic stroke. However, there is a reported risk of contrast-induced neurological injury (CINI) after PCI, which results in a broad spectrum of transient and benign neurological symptoms. Advanced age, renal disease, diabetes, hypertension, and brain parenchymal lesions are risk factors for CINI.
CASE REPORT: A 78-year-old man with diabetes and impaired renal function developed left-sided hemiparesis and dysarthria within one hour of PCI. Non-contrast CT head showed hyperdense lesions in both frontal lobes, while the susceptibility-weighted sequence of magnetic resonance imaging (SWI-MRI) excludes hemorrhage. Hemodialysis had to be started for fast contrast clearance, and he had recovered completely within 24 hours.
CONCLUSIONS: This case demonstrates that CINI is an important differential diagnosis that cardiologists and neurologists must be familiar with, especially for high-risk patients. The prognosis is good; whether an appropriate contrast’s dose or type for PCI or a need for early hemodialysis to avoid CINI in those patients is unclear.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree